Thunderstorm Wind, Adams
- When
- July 5, 4:53 PM MST to 4:56 PM MST
- Where
- Adams County, Hettinger Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.020, -102.650
Thunderstorms developed in an area of modest instability and enhanced deep layer shear over southwest North Dakota as a short-wave trough approached. One storm became severe over Adams County, producing a wind gust of 63 mph at the Hettinger Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed in an area of modest instability and enhanced deep layer shear over southwest North Dakota as a short-wave trough approached. One storm became severe over Adams County, producing a wind gust of 63 mph at the Hettinger Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 5, 4:20 PM MST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 620 PM CDT Mon Jul 5 2021 .MESOSCALE DISCUSSION... Issued at 610 PM CDT Mon Jul 5 2021 The risk of severe weather has begun to decrease across the area. The highest shear and highest CAPE are displaced with the former, on the order of 40 knots, across the north, and the later, on the order of 2,000 J/kg, across the southwest part of the forecast area. With respect to mid level lapse rates, they are on the order of 6.5 deg C/km from western into central North Dakota with steeper rates of close to 7.5 deg C/km along the Montana border and then back west into the eastern part of that neighboring state. These are not impressive. The discrete convection that fired / advected in to southwest North Dakota and was pushing east was taking on a more multicellular structure. They have weakened over the past hour and will either continue to weaken or, at worst, maintain their strength, with the bet on weakening based on projected severe weather parameters even less favorable toward Bismarck and Jamestown. Heavy rain has been reported with the storms, not necessarily the amounts but the intensities, like nearly an inch in a half hour from the Glen Ullin area. The report with it was that the ground soaked it right up. precipitable water has increased to around 1.5 inches across southwest North Dakota. With that, will drop the mention of severe the rest of this evening and night and expect brief heavy rain intensities with the storms, pea size hail, maybe a bit bigger at worst, and wind gusts as high as 45 mph, or so. && .SHORT TERM...(This afternoon through Tuesday night) Issued at 236 PM CDT Mon Jul 5 2021 A fairly complicated weather pattern is setting up for the rest of the afternoon into Tuesday. Water vapor satellite imagery shows a spattering of shortwaves scattered over the northern High Plains and into the upper Great Lakes. Two of these waves (one near the north central International Border and another over central South Dakota) will continue to move out of the area over the next couple of hours, but a few showers and thunderstorms will remain possible around both border areas through mid afternoon. A stronger wave is currently located over central Montana and will be our main weather maker later this afternoon and tonight. At the surface, low pressure was located over eastern Montana with a warm front extending to the southeast from it into far southwestern North Dakota. A surface trough extended south from the low, towards the Wyoming border. A backdoor cold front will also slowly make its way south southwest from the Turtle Mountains through the day. As the upper wave moves closer, forcing will increase and all of these boundaries will serve as focus for widespread thunderstorm development sometime between 20z to 23z. Most CAMs have storms first forming across the southwest, spreading north and east and increasing in coverage through the evening and night. The consensus of solutions seem to agree that the heaviest precipitation amounts will generally be along and south of the I-94 corridor where values of 0.50 inches to an inch or more will be possible. Widespread beneficial rains are likely across the rest of western and central North Dakota as well, but amounts will generally taper off as you go north. Looking at modeled PWATs, this make sense as most of the south will see values in the 90 to 99.5 percentiles for this time of year. Regarding severe weather, it does seem like there will at least be a window for potential, mainly along and west of the Bismarck to Minot corridor. As we warm across the west with plenty of sunshine in between breaks in the clouds, we should destabilize, leading to MLCAPE values ranging from 1000 to 2000 J/kg southwest and south central to around 500 J/kg to the northwest and north central. SPC mesoanalysis/RAP trends suggest that effective shear may be a bit stronger across portions of the southwest and south central than originally thought (25 to 40 knots), but with multiple boundaries, less than optimal shear vector orientation, and strong forcing, the thinking is storm mode may become messy fairly quickly. Still, the parameter space will be favorable for a few severe thunderstorms with hail up the size of quarters and wind gusts up to 60 mph. The severe threat should rapidly diminish after 03z as we lose daytime heating, but the strong forcing will keep widespread showers with embedded thunder going through the night. Showers and storms will diminish through the morning hours, moving out of the southern James River Valley by early Tuesday afternoon. Another wave then enters the west by late afternoon, potentially leading to a few more showers and thunderstorm before 06z Wednesday across the western third of the state. Tuesday's highs will be much cooler behind the cold front with highs in the mid 60s to mid 70s. .LONG TERM...(Wednesday through Monday) Issued at 236 PM CDT Mon Jul 5 2021 The ridge continues to build back in on Wednesday, with another wave potentially riding over the top of the ridge late Wednesday into Thursday. This would be the next best chance for showers and storms, but there remains quite a bit of uncertainty with regard to the strength and timing of this wave and therefore the coverage of storms across the area. A stronger shortwave moves in for the end of the work week, continuing the chance for showers and storms. We'll need some time to iron out the details, but there appears to be somewhat of a signal for strong to severe storms with the activity for later in the work week, as is expected for this time of year. Near northerly flow aloft then sets up for the weekend as we get stuck between high pressure across the western CONUS and a deepening trough over the Midwest. This is generally a low predictability pattern at this time range, however there are no strong signals for continuing precipitation chances over the weekend at this time. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 610 PM CDT Mon Jul 5 2021 TSRA at KDIK until about 06/03Z, KBIS until 06/06Z and KJMS from about 06/03Z to 06/11Z. Those with brief heavy rain resulting in MVFR visibilities and MVFR ceilings along with variable winds of 20G40 knots. There will still be a chance of showers and storms after the times listed above and until about daybreak Tuesday, but more isolated in nature and with VFR visibilities and ceilings and winds no higher than G25 knots. Storms will stay south of KXWA through KMOT. VFR for Tuesday from 06/15Z on through the rest of the TAF valid period as high pressure ridges in from the north. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...JPM SHORT TERM...ZH LONG TERM...ZH AVIATION...JPM
Hazardous Weather Outlook National Weather Service Bismarck ND 652 PM CDT Mon Jul 5 2021 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-070000- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 652 PM CDT Mon Jul 5 2021 /552 PM MDT Mon Jul 5 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Showers and thunderstorms will be scattered across the area through tonight. Storms will not be severe but up until midnight areas that get storms could receive brief heavy rain intensities, small hail and wind gusts as high as 45 mph. Remember that lightning is a killer so move inside if storms move in to your area. Storms will be decreasing overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. JP Martin
Special Weather Statement
National Weather Service Bismarck ND
247 PM CDT Mon Jul 5 2021
NDZ010-052015-
Mountrail ND-
247 PM CDT Mon Jul 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOUNTRAIL COUNTY
UNTIL 315 PM CDT...
At 247 PM CDT, a strong thunderstorm was located 7 miles northwest of
Parshall, or 20 miles south of Stanley, moving east at 30 mph.
Penny size hail and wind gusts to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Parshall around 300 PM CDT.
Plaza around 315 PM CDT.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4812 10192 4803 10192 4802 10187 4787 10187
4794 10239 4813 10239
TIME...MOT...LOC 1947Z 277DEG 25KT 4803 10225
EDWARDSSpecial Weather Statement National Weather Service Bismarck ND 234 PM MDT Mon Jul 5 2021 NDZ018-033-052100- Stark ND-Dunn ND- 234 PM MDT Mon Jul 5 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DUNN AND NORTHEASTERN STARK COUNTIES UNTIL 300 PM MDT... At 234 PM MDT, a strong thunderstorm was located 9 miles southwest of Marshall, or 18 miles northeast of Dickinson, moving east at 15 mph. Nickel size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Marshall and Hirschville. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4697 10259 4709 10259 4718 10224 4695 10222 TIME...MOT...LOC 2034Z 261DEG 12KT 4704 10247 EDWARDS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
429 PM CDT MON JUL 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HEAVY RAIN 6 SE HIRSCHVILLE 47.00N 102.48W
07/05/2021 M0.57 INCH STARK ND CO-OP OBSERVER
RAIN TOTAL FROM THE STORM THAT WENT THROUGH
DURING THE HOUR BEFORE, ENDING JUST AFTER 4
PM CDT. LARGEST HAIL WAS PEA SIZE AND FELL
AROUND 3:45 PM CDT. LOCATION IS IN THE
MOUNTAIN TIME ZONE, STARK COUNTY.
&&
JP MARTINSpecial Weather Statement National Weather Service Bismarck ND 436 PM CDT Mon Jul 5 2021 NDZ033-034-052215- Stark ND-Morton ND- 436 PM CDT Mon Jul 5 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND EAST CENTRAL STARK COUNTIES UNTIL 515 PM CDT/415 PM MDT/... At 432 PM CDT/332 PM MDT/, a strong thunderstorm was located over Hebron, 11 miles west of Glen Ullin, or between mile markers 95 and 106 on Interstate 94, moving east at 15 mph. Penny size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Glen Ullin and Hebron. Very heavy rainfall is also occurring with this storm, and may lead to reduced visibility and localized flooding. Slow down and do not drive your vehicle through flooded roadways. && LAT...LON 4678 10215 4696 10215 4697 10167 4674 10168 TIME...MOT...LOC 2132Z 272DEG 13KT 4687 10206 EDWARDS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
542 PM CDT MON JUL 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HEAVY RAIN GLEN ULLIN 46.82N 101.83W
07/05/2021 M0.95 INCH MORTON ND PUBLIC
RAIN FROM THUNDERSTORM FELL WITHIN ABOUT A
30 MINUTE DURATION.
&&
AEThe Bismarck radar (KBIS), 167 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973548.